[az_box_icon animation_loading=”yes” animation_loading_effects=”move_left” icon=”font-icon-vcard” title=”Summary of Case and Question” position=”left”] [/az_box_icon]
[az_box_icon animation_loading=”yes” animation_loading_effects=”move_left” icon=”font-icon-trophy” title=”Answer” position=”left”] [/az_box_icon]
The series editors supported the cessation of paracetamol and commencement of NAC to provide increased in oxygen delivery to the necrotic liver. Even in the absence of firm evidence of paracetamol overdose, NAC is appropriate given the minimal risk associated with it. Indeed, the included review article refers to a 2009 RCT demonstrating improved survival with administration of NAC in non-acetaminophen overdose related acute liver failure.
Alternative aetiologies should be considered and excluded with specific investigation which in this case includes ischaemic hepatitis from reduced cardiac output, right heart failure related venous congestion or increased abdominal pressures, drug induced hepatitis, or hepatic vascular occlusion.
The editor’s full response can be found here .